Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2003, 7:45 PM CDT for Montgomery County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 7:45 PM CDT (00:45 UTC)
- Expired
- May 8, 2003, 8:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090045 SVRICT KSC125-090145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 745 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 845 PM CDT. * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF HULAH...OR ABOUT 14 MILES SOUTHEAST OF SEDAN...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CANEY AT 755 PM CDT... NEAR HAVANA AROUND 800 PM CDT... NEAR TYRO AROUND 805 PM CDT... NEAR DEARING AROUND 815 PM CDT... NEAR COFFEYVILLE AROUND 820 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER SHELTER. STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MONTGOMERY COUNTY UNTIL 845 PM CDT. LAT...LON 3717 9595 3701 9595 3701 9562 3722 9578 $$ /EKSTER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:08 PM CDT, 37 minutes earlier.
Area forecast discussion, May 8, 7:08 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 708 PM CDT THU MAY 8 2003 ...MESOSCALE UPDATE... BELIEVE ONGOING SVR TSTMS WL CONT THRU AT LEAST 02-03Z. TORNADO POTENTIAL APPRS TO BE MAXIMIZED ALG ILL DEFINED BNDRY ACRS CHASE-GREENWOOD AND ELK COUNTIES AND AREAS JUST NE OF THERE...WHERE LLVL WNDS HAVE BACKED SLGTLY AND LCL HGTS ARE LWR. LARGE CAPE VALUES ACRS VIRTUALLY ENTIRE REGION. 2 DISTINCT BNDRYS ALSO EVIDENT WITH LEADING EDGE OF DRIER AIR FM MARION/CHASE BDR TO JUST WEST OF WLD. THIS MARKS THE BACK EDGE OF THE DEEPER MOISTURE. THE LEADING EDGE OF THE VERY DRY AIR EXTENDS FROM NR RSL-SLN-JUST W OF EWK-W OF ICT THEN SSW INTO OK. PAIR OF NW MOVG OUTFLOW BOUNDARIES ARE ALSO EVIDENT IN RADAR LOOP FM ONGOING TSTMS. BELIEVE POTENTIAL EXISTS FOR ADDNL DVLPMT WWD...TO SLN-ICT-S TO OK BDR. VORT/SPD MAX STILL IN WRN KS WITH INCRG DIFFLUENCE AND SOME BACKING OF SFC WNDS THRU SS. ALSO SOME POTENTIAL FOR MORE TSTMS ACRS RUSSELL AND LINCOLN COUNTIES...WHERE MSTR MAY WRAP ARND SFC LO CURRENTLY BTWN CNK-SLN. SUSPECT THIS AREA WL BE DIURNALLY DRIVEN FM ONGOING HTG. HOWERTON ------------------------------------------------------------------ 205 PM CDT THU MAY 8 2003 ...SIGNIFICANT SEVERE WX OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... ALL PARAMETERS COMING TOGETHER FOR A SIGNIFCANT SVR WX OUTBREAK THIS AFTERNOON ACROSS CEN AND SRN KS. EARLIER UPDATE TALKED ABOUT LOTS OF LOW LEVEL MOISTURE AND MID LEVEL JET MOVING ACROSS THE AREA FOR POSSIBLE SUPERCELL POTENTIAL. SO WILL NOT SPEND MUCH TIME ON SHORT WITH PDS TOR BOXES ALREADY ISSUED. SO WILL SPEND MOST OF THIS DISCUSSION TALKING ABOUT LATER PERIODS. BY 06Z FRI, MOST OF THE ACTIVITY SHUD BE EXITING THE AREA AND MOVING INTO WESTERN MO, WHO NEEDLESS TO SAY DOENT NEED ANY MORE SVR WX. FOR FRI: SFC LOW IS EXPECTED TO BE SITUATED NEAR THE GREAT LAKES REGION BY 18Z FRI WITH TRAILING FRONTAL BOUNDARY STALLED JUST SOUTH OF SRN KS. CWA WL BE ABLE TO DRY OUT FRI AS MAIN UPPER ENERGY REMAINS OVER THE ROCKIES. WHATS INTERESTING IS THAT THE REALLY RICH GULF MOISTURE NEVER GETS SHUNTED SOUTH, AND JUST LINGERS OVER SE MO. THIS WL COME INTO PLAY AS NEXT SYSTEM AFFECTS CWA SAT. ISENTROPIC LIFT WL INCREASE FRI NGHT. WITH VERY STEEP MID LEVEL LAPSE RATES, ELEVATED TSRA WL BE POSSIBLE, ESPECIALLY OVER SE KS, WHERE GREATER MOISTURE WL BE LOCATED CLOSER TO THE BOUNDARY. SAT: STILL LOOKS LIKE AN ACTIVE DAY ACROSS THE MIDWEST, AS MAIN SHORTWAVE LIFTS OUT OVER THE REGION. A GREATER THAN 100KT UPPER JET WL ACCOMPANY THIS SYSTEM. LATEST MODELS RUNS SHOW SFC LOW SITUATED A LITTLE FURTHER SOUTH THAN PREVIOUS MODEL RUNS. BEST LOW LEVEL MOISTURE LOOKS TO BE SITUATED OVER SERN KS. SOUND FAMILIAR. THIS AREA AGAIN WILL BE IN THE PRIME LOCATION FOR SVR WX POTENTIAL ON SAT. SUN-WED: ECM AND GFS HAVE BEEN IN DECENT AGREEMENT WITH CAA MOVING INTO THE AREA FOR SUN THROUGH TUES AS HIGH PRES RIDGE MOVES ACROSS THE AREA. ELAVATED CONVECTION CHS AGAIN INCREASE LATE TUES NIGHT AS MOISTURE RETURNS ON THE BACKSIDE OF THE HIGH PRES AREA. LOW PRESS AREA TRACKS ACROSS OK ON WED...SO WILL KEEP SHRA CHCS GOING FOR WED. WILL END SHRA/TSRA CHCS EARLY THU AS SFC RIDGE SNEAKS INTO THE AREA FROM THE NRN PLAINS. FCSTID = 22 / KETCHAM ICT 57 82 62 74 / 40 10 30 30 HUT 56 81 59 73 / 30 10 30 30 EWK 56 82 62 74 / 40 10 30 30 EQA 57 82 64 76 / 50 10 30 30 WLD 61 84 65 79 / 40 10 40 30 RSL 52 80 56 65 / 30 10 20 30 GBD 54 81 56 66 / 30 10 20 30 SLN 55 81 60 72 / 30 10 30 30 MPR 56 82 62 74 / 40 10 30 30 CFV 65 85 68 82 / 60 10 40 40 CNU 63 83 67 81 / 60 10 40 40 K88 63 84 67 81 / 60 10 40 40 .ICT... KS...NONE. KETCHAM
Hazardous weather outlook, May 8, 12:30 PM CDT, 7 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1230 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A LINCOLN, HARPER COUNTY LINE. STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH PROBABILITY OF PRODUCING VERY LARGE HAIL, WITH A COUPLE TORNADOES ALSO POSSIBLE. STORMS MAY INITIATE AS EARLY AS 3 OR 4 PM ALONG THE DRYLINE...THEN MOVE EAST FROM THERE THROUGH THE LATE AFTERNOON AND EVENING HOURS. SEVERE STORMS SHOULD BUILD SOUTH ALONG THE DRYLINE WHICH IS EXPECTED TO BE SITUATED GENERALLY ALONG OR SLIGHTLY JUST WEST OF THE KANSAS TURNPIKE. STORMS THAT DO DEVELOP ALONG THIS FEATURE WILL HAVE GOOD POTENTIAL TO PRODUCE VERY LARGE HAIL. WIND PROFILES WILL PROMOTE ROTATING SUPERCELLS, WHICH MAY RESULT IN A COUPLE TORNADOES. THE BEST CHANCE OF TORNADOES WILL BE IN SOUTHEAST KANSAS...BUT A COUPLE CANNOT BE RULED OUT ALONG THE TURNPIKE AND INTERSTATE 135. THE STORMS WILL BE MOVING EAST NORTHEASTWARD AT 25 TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON AND EVENING AS YET ANOTHER POTENT UPPER WAVE KICKS OUT INTO THE PLAINS. AT THIS TIME THE GREATEST THREAT FOR SEVERE STORMS SATURDAY WILL EXIST OVER THE EASTERN HALF OF KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER SOUTH CENTRAL KANSAS, AND IS LIKELY OVER SOUTHEAST KANSAS LATER THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
In the hours before
Local storm report, May 8, 5:03 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0503 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM ROSE HILL KS 1.00 INCH HAIL
05/08/2003 BUTLER SW 140TH & MEADOWLARK (ROSE
HILL AREA)Special weather statement, May 8, 5:17 PM CDT, 2 hours 28 minutes before
KSZ050-067-082-091-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 517 PM CDT THU MAY 8 2003 SEVERE THUNDERSTORM WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: RICE...RENO...KINGMAN...AND HARPER COUNTIES. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA. ELDER
Special weather statement, May 8, 5:20 PM CDT, 2 hours 25 minutes before
KSZ050-067-082-091-082245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 520 PM CDT THU MAY 8 2003 TORNADO WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL KANSAS. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: RICE...RENO...KINGMAN...AND HARPER COUNTIES. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA. ELDER/WIGHTMAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:14 PM CDT | Tornado Warning | ICT | Allen | 61 min |
| May 8, 7:59 PM CDT | Tornado Warning | ICT | Montgomery | 46 min |
| May 8, 8:19 PM CDT | Tornado Warning | ICT | Labette | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.